How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Joey Your Own Question
Dr. Joey
Dr. Joey, Board Certified
Category: Dog Veterinary
Satisfied Customers: 4695
Experience:  15 yrs in practice, specialist canine/feline medicine
20970409
Type Your Dog Veterinary Question Here...
Dr. Joey is online now
A new question is answered every 9 seconds

My 40 lb. blue heeler has been on Tramadol days post

Customer Question

My 40 lb. blue heeler has been on Tramadol for 10 days post TPLO surgery at the date of 100 mg. 3 times a day. All has been good until this morning. He woke me up at 4 am to go out to potty. When I put him back in his crate he started barking and kept up for 30 minutes until I let him out to see if something was wrong. He appeared agitated and kept bouncing around despite my efforts to calm him. Finally got him back in the crate and he started panting a lot. I thought he might be in pain so I gave him 1 Tramadol and he seems to have calmed down. I am, however, wide awake and worried. What could have possibly caused this reaction? The vet who did the surgery is 50 miles away and this is the weekend. What do you advise?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Joey replied 1 year ago.
Hello I am Dr. Joey. I apologize no expert has answered until now. It looks like the expert you requested is not available right now. I am a licensed veterinarian with over 15 years of experience. I look forward to working with you.The question now is if this behavior continues into the day today and if he has developed any further symptoms. This behavior could be due to discomfort, although usually you should notice a worsening of his level of lameness or swelling at the surgical site or drainage; something to point that this is really due to the surgery. Alternatively, if he seem off with his appetite, or developed vomit/diarrhea then we know this is probably the cause. Let me know, if that is the case. I would not exceed the daily recommended dose of tramadol, though.There is some controversy about tramadol providing adequate post-op pain relief between board certified surgeon. Personally, I find the drug to be hit or miss on providing pain relief and prefer to use tramadol as an add-on drug and not my primary drug for pain relief. If another drug was prescribed (a non steroidal anti-inflammatory such as rimdayl or deramaxx), then this would perhaps be a better option to provide pain relief for an orthopedic operation. You could ask your local vet about prescribing this for him, unless he has an underlying liver/kidney problem that would make administering this not recommended. If that is the case, then the addition of a drug like gabapentin might be a good alternative and additive. I am at a point I need to know what questions you have. We can continue our dialogue in this setting. I hope that the information I provided has been helpful. Please remember to select REPLY TO EXPERT if for any reason you need further clarification, have more questions, or were expecting a different type of answer. My goal is to provide the best answer possible prior to you leaving a feedback rating. If you received all the information you needed, then kindly submit a rating.